Mississippi, 2015

Flash Flooding and Damaging Wind in Mississippi, July 3, 2015

July 3, 2015 · NWS MEG · 6 events in 5 counties and zones

An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across North Mississippi. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance and a weak cold front moved across the Mid-South and interacted with a moist and unstable airmass to produce several mesoscale convective systems that tracked across North Mississippi. Heavy rain started during the early morning hours of July 3, 2015 and continued well into the afternoon. Rain amounts totaled nearly 10 inches in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 3:04 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 3, 3:04 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
404 AM CDT FRI JUL 3 2015

.DISCUSSION...
THE RECENT WET PATTERN WILL CONTINUE TODAY...COURTESY OF AN
UNSEASONAL UPPER LEVEL LONGWAVE TROF OVER THE MS RIVER VALLEY.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROF
CENTERED OVER IOWA. THIS FEATURE WILL DEAMPLIFY AND LIFT EAST TO
THE SOUTHERN GREAT LAKES TODAY...WHILE A POSITIVELY TILTED MID LEVEL
TROF AXIS DROPS THROUGH THE LOWER AND MIDDLE MS RIVER VALLEYS.
THIS MIDLEVEL TROF AXIS WILL AID IN AIRMASS DESTABILIZATION OVER
THE MIDSOUTH TODAY...AHEAD OF AN APPROACHING SURFACE COLD FRONT.
BY LATE THIS EVENING... THE COLD FRONT WILL LIKELY EXTEND ALONG
THE I40 CORRIDOR...WITH GREATEST RAIN CHANCES OCCURING ALONG AND
SOUTH OF THE FRONT.

SATURDAY WILL MARK THE BEGINNING OF WEAKENING FLOW ALOFT...AS THE
SOUTHERN EXTENSION OF THE POSITIVELY TILTED TROF IS SEPARATED
FROM ITS NORTHERN BRANCH COMPONENT. DAYTIME CONVECTIVE INHIBITION
WILL REMAIN WEAK...ESPECIALLY OVER NORTH MS...IN IN THE VICINITY
OF THE UPPER TROF AXIS.

UPPER LEVEL HEIGHTS WILL GRADUALLY BUILD DURING THE EARLY PART OF
NEXT WEEK...BUT STILL REMAIN BELOW CLIMATOLOGICAL NORMS. GFS PROGS
PRECIPITABLE WATER VALUES NEAR 2 INCHES...WITH WEAK DAYTIME
CONVECTIVE INHIBITION. DAYTIME TEMPS WILL LIKELY WARM TO A FEW
DEGREES SHY OF NORMAL BY MIDWEEK...BUT WILL BE LOCALLY AFFECTED
BY SCATTERED AFTERNOON THUNDERSTORMS.

PWB

&&

.AVIATION...
06Z TAF CYCLE

VFR CONDITIONS WILL BE FOUND DURING MOST OF THE FORECAST PERIOD.
SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS MAINLY THE NORTHERN
HALF OF THE FORECAST AREA BUT SHOULD INCREASE IN AREAL COVERAGE
OVERNIGHT. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
DAY AND EARLY EVENING HOURS ON FRIDAY. ANY OF THE THUNDERSTORMS
MAY PRODUCE A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES.
WINDS WILL BE MAINLY FROM THE SOUTHWEST AT 5 TO 10 KNOTS FOR MUCH
OF THE FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 3, 2:18 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CDT FRI JUL 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
318 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... MAINLY
SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE.
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY... MAINLY
SOUTH OF INTERSTATE 40. STRONG WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER THE SLIGHT RISK AREA.

PWB

In the hours before

Local storm report, Jul 2, 10:43 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 PM CDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             PIGGOTT                 36.38N 90.20W
07/02/2015  E0.88 INCH       CLAY               AR   PUBLIC

            NICKEL SIZE HAIL IN PIGGOTT ALONG WITH 50 MPH WINDS WHICH
            KNOCKED DOWN SOME LIMBS AND SMALL PIECES OF SHINGLES FROM
            OLDER BUILDINGS.

&&

ARS
Local storm report, Jul 2, 11:13 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     FLASH FLOOD      3 S PARAGOULD           36.01N 90.51W
07/03/2015                   GREENE             AR   PUBLIC

            PICTURE ON TWITTER SHOWS FLOOD WATER UP TO THE KNEES OF A
            RESIDENT IN THE CARRIAGE HILLS SUBDIVISION SOUTH OF
            PARAGOULD.

&&

JPM

The radar

The Memphis radar (KNQA), 132 km away, was scanning. The volume nearest the first event began at 10:24 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Panola

When
July 3, 4:25 AM CST to 7:00 AM CST
Where
Panola County, 4.68 mi SW of Pope to 3.87 mi ESE of Crowder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.164, -89.996

Portions of Pope Crowder Road between Teasdale Road and U.S. Highway 35 were inundated due to flash flooding.

Thunderstorm Wind, Panola

When
July 3, 4:53 AM CST to 4:58 AM CST
Where
Panola County, 1.5 mi SSE of Pope to 2.07 mi SSE of Pope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.200, -89.941

Straight line winds knocked down multiple trees on U.S. Highway 51 south of Pope.

Flash Flood, Lee

When
July 3, 6:15 AM CST to 7:15 AM CST
Where
Lee County, 1.12 mi SE of Tupelo to 1.19 mi SE of Tupelo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.260, -88.704

Heavy rain resulted in flash flooding in Tupelo. The intersection of Jefferson Street and Broadway Street was closed due to high water.

Flash Flood, De Soto

When
July 3, 7:58 AM CST to 12:30 PM CST
Where
De Soto County, Hernando to Horn Lake
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.820, -90.000

Heavy rain across DeSoto County resulted in numerous reports of flash flooding. Street flooding occurred around Horn Lake and a car was partially submerged due to high water in the Sutton Subdivision. Roads in the Montclair Subdivision in Hernando were flooded. Portions of Rasco Road near Southaven were closed due to high water. The public reported 6.60 inches of rain for the day in Southeast Olive Branch.

Flash Flood, Pontotoc

When
July 3, 9:12 AM CST to 5:00 PM CST
Where
Pontotoc County, 0.63 mi WNW of Rough Edge to 0.89 mi ESE of Algoma
Cause
Heavy Rain
Reported by
Public
Coordinates
34.253, -88.980

Heavy rain produced flash flooding in Pontotoc County. There was flooding under the Tanglefoot Bridge near a supermarket in Pontotoc. There was also flooding to the front porch of a house in Algoma.

Flash Flood, Union

When
July 3, 10:25 AM CST to 4:00 PM CST
Where
Union County, 0.41 mi SSW of Concord to 2.71 mi SSE of Old Myrtle
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.545, -88.984

Very heavy rain caused widespread flash flooding across Union County. Multiple roads were closed including County Road 115, County Road 45, County Road 51, County Road 238, County Road 16, County Road 180 and Highway 178. County Road 238 was washed out in areas. The Little Tallahatchie River flooded into Downtown New Albany. The park adjacent to the river was closed due to flooding. Six houses were evacuated due to flooding. Eight businesses were flooded as well. A trained spotter reported a total of 9.95 inches of rain for the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594611, 594614, 594617, 594619, 594627, 594635.